Ohio, 2011

Damaging Winds in Ohio, May 29, 2011

May 29, 2011 · NWS IWX · 8 events in 2 counties and zones

A warm front worked north into northwestern Ohio during the late morning hours. A line of severe thunderstorms developed in eastern Iowa and moved rapidly east, reaching the area by mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front worked north into northwestern Ohio during the late morning hours. A line of severe thunderstorms developed in eastern Iowa and moved rapidly east, reaching the area by mid-afternoon. The southern end of the line encountered an increasing elevated mixed layer, resulting in a weakening trend. However the northern parts of the line remained strong to severe, with occasional circulations and mergers on the leading edge. Numerous reports of wind damage were received as well as a few instances of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 29, 1:53 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 29, 1:53 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SUN MAY 29 2011

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT.

...DAMAGING WINDS AND ISOLATED TORNADO THREAT INTO EARLY EVENING...

WATCH BEING ISSUED FOR THE ENTIRE CWA AS OF WRITING THIS. WELL
ESTABLISHED BOW ECHO RACING ACROSS ILLINOIS AT 50 KTS. THIS SHOULD
MOVE INTO FAR WESTERN AREAS OF THE CWA BETWEEN 230 AND 330 PM EDT.
WARM FRONT HAS WORKED WELL INTO THE CWA...ALLOWING FOR UNSTABLE
CONDITIONS AND LITTLE CAP AS MAIN EML AREA REMAINS JUST TO THE
SOUTH. WHILE GREATEST THREAT WILL BE DAMAGING WINDS ISOLATED
TORNADOES...BOTH ON THE LEADING EDGE AND IN ANY DISCRETE
CELLS...WILL BE POSSIBLE. FOR MORE DETAILS ON MESOSCALE SETUP REFER
TO PRODUCTS FROM SPC.

IN TERMS OF HYDRO...FFG VALUES ARE RATHER LOW AND GROUND STILL VERY
SATURATED IN MOST AREAS. WHILE NOT EVERY AREA HAS A DISTINCT THREAT
FOR FLASH FLOOD CONCERNS...SEE NO REASON TO HOLD BACK. WILL ISSUE
WATCH THROUGH 0Z MONDAY FOR NOW BUT MAY NEED TO EXTEND LATER.

LINE SHOULD MOVE THROUGH RAPIDLY BUT LARGE AREA OF STRATIFORM PRECIP
IN ITS WAKE WILL KEEP RAIN LINGERING THROUGH 00Z. FOR NOW HAVE LEFT
SLGT CHC POPS IN FAR NORTH AFTER 00Z BUT MAY NEED TWEAKING LATER.

MONDAY AND MONDAY NIGHT WILL BE HOT AND HUMID WITH A WELL CAPPED
ENVIRONMENT. TEMPS SHOULD MAKE IT TO 90 OR ABOVE IN MOST LOCATIONS
WITH HEAT INDICES IN THE MIDDLE TO MAYBE UPPER 90S. HWO HAS THINGS
HANDLED FOR NOW.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

CONCERNS FOR THE EXTENDED FORECAST WILL CENTER ON CONVECTIVE
POTENTIAL TUESDAY...AND THEN TIMING THE MODERATING TEMPERATURE TREND
FOR THE MIDDLE TO LATE WEEK.

UPPER LEVEL SYSTEM ACROSS WESTERN CONUS WILL TRACK INTO WESTERN
ONTARIO LATE TUESDAY NIGHT...THIS WILL DRAG A COLD FRONT ACROSS THE
MID AND UPPER MS RVR VALLEY TUESDAY AFTERNOON. TEMPERATURES CLOSE TO
90 DEGREES AND SLIGHTLY COOLER MID LEVELS BY TUESDAY WILL RESULT IN
EROSION OF CAP THAT WILL BE IN PLACE MONDAY. GREATEST THREAT STILL
APPEARS TO HOLD OFF UNTIL THE TUESDAY NIGHT PERIOD WHEN SFC FRONT
APPROACHES...ALTHOUGH LOW LEVEL CONVERGENCE SHOULD BE RELATIVELY
WEAK GIVEN STRONGER FORCING WELL TO THE NORTH. EXPECTATION IS FOR
GREATEST THREAT OF THUNDERSTORMS DEVELOPING WEST OF THE AREA ON
TUESDAY...AND THEN POSSIBLY AFFECTING NORTHWEST PORTIONS OF THE AREA
LATE AFTERNOON INTO EARLY EVENING. SOME SEVERE THREAT WILL EXIST
ESPECIALLY ACROSS THE FAR NORTH AND NORTHWESTERN PORTIONS OF THE
FORECAST AREA TUESDAY AFTERNOON INTO EARLY EVENING. FRONT NOT
EXPECTED TO MAKE MUCH SOUTHWARD PROGRESS GIVEN STRONGER MID/UPPER
FORCING TRACKING ACROSS SOUTHERN CANADA. THE MAJOR CHANGE TO THIS
FORECAST WAS TO ADD CHANCE POPS FOR THURSDAY AS LOW LEVEL WARM FRONT
IS EXPECTED TO SURGE BACK NORTHWARD...AND INCREASE HIGH TEMPERATURES
FOR THE THURSDAY AND FRIDAY PERIOD WITH TREND IN LATEST GFS
SUGGESTING WARM AIR RETURN A BIT SOONER THAN PREVIOUS INDICATIONS.

NEXT WEEKEND SHOULD FEATURE ABOVE NORMAL TEMPS...POSSIBLY PUSHING 90
AGAIN NEXT WEEKEND IF THE GFS IS CORRECT. VERY DIFFICULT AT THIS
TIME TO TRY AND INSERT POPS GIVEN TREND IN MEDIUM RANGE MODELS FOR A
MORE STOUT MID/UPPER LEVEL RIDGE IN PLACE. CANNOT DISCOUNT
POSSIBILITY OF A FEW BOUTS OF SHOWERS AND THUNDERSTORMS DURING THIS
PERIOD AS WEAK BACKDOOR COOL FRONTS COULD PUSH ACROSS GREAT LAKES
REGION...BUT CONFIDENCE TO INCLUDE IS TOO LOW AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.

OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.

LM...DENSE FOG ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...MARSILI
AVIATION...FISHER
Hazardous weather outlook, May 29, 1:42 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
242 PM EDT SUN MAY 29 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
242 PM EDT SUN MAY 29 2011 /142 PM CDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. DAMAGING
WIND GUSTS TO 70 MPH ARE THE GREATEST THREAT...HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. VERY HEAVY RAINFALL RATES MAY LEAD TO
FLOODING OF STREETS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL...TUESDAY AFTERNOON INTO TUESDAY EVENING.

HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE INTO THE LOWER AND MIDDLE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-301845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
242 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. WIND
GUSTS IN EXCESS OF 50 KNOTS AND LARGE HAIL ARE POSSIBLE IN THE
STRONGEST STORMS. EXPECT LOCALLY HIGH WAVES IN AND NEAR STORMS.
FOG WILL ALSO LIMIT VISIBILITY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BECOME SEVERE AND PRODUCE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL TUESDAY AFTERNOON INTO TUESDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, May 29, 3:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     3 ENE MIDWAY            41.65N  85.83W
05/29/2011                   ELKHART            IN   AMATEUR RADIO

            POWER LINES DOWN WEST OF STATE ROAD 15 ON COUNTY ROAD
            20.

&&

EVENT NUMBER IWX1100953

NG
Local storm report, May 29, 3:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     S MONGO                 41.68N  85.28W
05/29/2011                   LAGRANGE           IN   AMATEUR RADIO

            LARGE TREE BLOCKING SR 3 JUST SOUTH OF TOWN

&&

EVENT NUMBER IWX1100955

CEO
Local storm report, May 29, 3:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     FLINT                   41.65N  85.13W
05/29/2011                   STEUBEN            IN   AMATEUR RADIO

            TREE DOWN ON 100 N EAST OF FLINT ROAD. ALSO PEA SIZE
            HAIL

&&

EVENT NUMBER IWX1100956

CEO
Local storm report, May 29, 3:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 E ANGOLA              41.63N  84.98W
05/29/2011  M1.00 INCH       STEUBEN            IN   AMATEUR RADIO

&&

EVENT NUMBER IWX1100957

CEO
Local storm report, May 29, 3:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     NW THREE RIVERS         41.94N  85.63W
05/29/2011                   ST. JOSEPH         MI   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN

&&

EVENT NUMBER IWX1100958

CEO
Local storm report, May 29, 3:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     ANGOLA                  41.63N  85.00W
05/29/2011                   STEUBEN            IN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ACROSS COUNTY

&&

EVENT NUMBER IWX1100959

CEO

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
May 29, 3:55 PM EST to 3:56 PM EST
Where
Williams County, Hallock
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -84.550

Emergency management officials reported power poles down along State Route 15.

Thunderstorm Wind, Williams

When
May 29, 3:58 PM EST to 3:59 PM EST
Where
Williams County, 0.69 mi N of West Unity
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.590, -84.430

Wind gusts were estimated between 60 and 70 mph.

Thunderstorm Wind, Fulton

When
May 29, 4:00 PM EST to 4:01 PM EST
Where
Fulton County, 2.08 mi SW of Fayette
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -84.350

Emergency management officials reported trees down in the Harrison Lake area. In addition, damage occurred to some trailer campers in adjacent camp grounds.

Thunderstorm Wind, Fulton

When
May 29, 4:15 PM EST to 4:16 PM EST
Where
Fulton County, 0.52 mi W of Archbold
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.520, -84.310

Emergency management officials reported a two mile stretch of power poles blown down along State Route 66, starting at State Route 2.

Thunderstorm Wind, Fulton

When
May 29, 4:15 PM EST to 4:16 PM EST
Where
Fulton County, 2.32 mi SSW of Oakshade
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.640, -84.170

Emergency management officials reported trees down at the intersection of County Road 16 and M.

Thunderstorm Wind, Fulton

When
May 29, 4:19 PM EST to 4:20 PM EST
Where
Fulton County, Lyons
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.700, -84.070

A trained spotter measured a 65 mph wind gust.

Thunderstorm Wind, Fulton

When
May 29, 4:31 PM EST to 4:32 PM EST
Where
Fulton County, 0.86 mi SE of Assumption
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -83.910

Thunderstorm Wind, Fulton

When
May 29, 4:40 PM EST to 4:41 PM EST
Where
Fulton County, 2.48 mi SW of Oakshade
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -84.190

Emergency management officials reported a house trailer suffered roof damage on County Road N between County Roads 16 and 16-3. Trees were also observed down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318151, 318156, 318152, 318153, 318154, 318157, 318158, 318155.